Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Periods after NovaSure endometrial ablation
    avatar
    jen75 posted:
    I had the NovaSure endometrial ablation with essure procedure on 9/21/12. On the 28th of that month I started bleeding and it continued until Oct.16th. I also had pain on my left side.
    My period started again on Oct 24th and last until the 28th. At my follow up appointment on Oct 29th my Dr. said it was my body getting rid of excess tissue and it make take a few months to even out.
    In Nov. my period started 16th and was very light and last a day.
    This month my period started on Dec. 10th. So far it has been very heavy, with clotting and cramps so severe that I break out in a sweat and feel sick. It is almost worse than before the procedure was done.
    My next follow up isn't until the end of February. Should I be concerned?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear jen: Yes, given that you have had the endometrial ablation about three months ago, you should report to your GYN about this super heavy flow with clots and bad cramps.

    The most common reason for a menstrual pattern like you have described is not having an ovulation every month. In a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month.

    In a normal cycle, progesterone production increases following ovulation and release of an egg.. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

    So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—as a missed or too-light flow. Alternatively, the built up lining can begin to shed on its own creating erratic bleeding patterns which are usually "too-light" or super heavy and prolonged.

    There are many causes for missed ovulations: low thyroid, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting, recent surgery), emotional stressors (problems with partners, finances, kids), increased body weight, anorexia, rotating shifts at work, etc.

    In your specific case jen75 one would hope that, even with an erratic bleeding pattern from a couple of missed ovulations, that the resultant flow would not be super heavy (due to the ablation). So do let your GYN know. Even if they ask you to self monitor at least they will be aware of your post-procedure course.

    Yours,
    Jane
     
    avatar
    jen75 replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you so much. I will definitely call today, because it is the fourth day of my period and the flow is still very heavy and the cramping has not improved.

    Thanks again for your help.
    Jen


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.